Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Tallahassee, FL

February 28, 1998Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 12:57 AM EST for Ben Hill County, Irwin County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 12:57 AM EST (05:57 UTC)
Expired
Feb 28, 1998, 1:30 AM EST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 1:05 AM ESTHail 1Fitzgerald, GASheriffs office reported dime to quarter size hail covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS1 KTLH 280556 RRA
SVRTLH
GAC017-155-280630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1257 AM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL GEORGIA

   ...BEN HILL COUNTY
   ...IRWIN COUNTY

AT 1255 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTHEAST AT 45 MPH. THIS STORM WILL LIKELY
PRODUCE LARGE HAIL. THE STORM WILL AFFECT TOWNS SUCH AS OCILLA AND
FITZGERALD AS THE STORM MOVES ACROSS THE REGION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL
WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TO
PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO
LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:50 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 27, 8:50 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST FRI FEB 27 1998

FRONTAL BOUNDARY EXTENDING FROM SW GA INTO EXTRM WRN BIG BEND. DEW
POINTS STILL HOLDING IN THE LOWER 60S FROM VLD TO TLH. LOW LVL
WINDS HAVE BECOME NW OVER NW PORTION OF CWA AS MODELS SUGGESTED.
STILL A BIG QUESTION AS TO WHETHER OR NOT ENOUGH LOW LVL
CONVERGENCE WILL DEVELOP TO PRODUCE BAND OF PCPN OVER EASTERN
PORTION OF AREA AS MODELS PREDICT. WEAK S/W ROUNDING THRU BASE OF
TROF WITH BROAD CYCLONIC AND SLIGHTLY DIFFLUENT MID/UPPER LVL FLOW
OVER AREA TO HELP PCPN POTENTIAL. AM A LITTLE DUBIOUS...BUT NOT
ENOUGH SO TO MAKE ANY CHANGES TO FCST. FEEL ENOUGH DRIER AIR WILL
MAKE IT INTO THE WESTERN BIG BEND TO ALLOW TEMPS TO DROP INTO THE
UPPER 50S. NO CHANGES FOR NOW. IN THE CWF OVER NE GULF...FCST WINDS
AND SEAS LOOK TOO HIGH TONIGHT AND SATURDAY.

10

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:08 AM ESTSevere Thunderstorm WarningTAEDougherty32 min
Feb 28, 2:49 AM ESTSevere Thunderstorm WarningTAEDecatur31 min
Feb 28, 3:08 AM ESTSevere Thunderstorm WarningTAEGrady32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.